[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1978

p-Aminobenzoic-Acid-Related Compounds and Systemic Lupus

Author Affiliations

Ponce, Puerto Rico

Arch Dermatol. 1978;114(7):1097. doi:10.1001/archderm.1978.01640190075040
Abstract

To the Editor—  Fisher's statement about the cross reaction of glyceryl p-aminobenzoic acid (PABA) with p-aminosalicylic acid, p-phenylenediamine, procaine, and sulfa derivatives should be of interest to clinicians (Archives 113:1299-1300, 1977).It is well known that lupus and lupus-like syndromes are more frequently diagnosed presently than in the past.Procainamide has been incriminated in most reported cases of druginduced systemic lupus erythematosus (SLE). It does not seem to be just an idiosyncratic reaction because the clinical signs appear in 20% to 30% of patients taking the drug.1,2 Serological abnormalities occur in 50% or more of patients treated for six weeks or longer.3It is important to point out that 60% of procainamide (p-amino-N-[2-diethylaminoethyl] benzamide) is excreted by the kidneys. Two percent to 10% is recovered in the urine as free and as conjugated PABA,4 which have some structural similarities to salicylic acid (orthohydroxybenzoic acid),

First Page Preview View Large
First page PDF preview
First page PDF preview
×